In patients with coronary artery disease, it is not known whether withdrawal of aspirin can precipitate coronary events.
We collected consecutive cases of coronary syndromes following aspirin withdrawal in patients with known coronary disease. Between September 1999 and April 2002 patients hospitalized for coronary syndrome (MI) were questioned in order to seek withdrawal from any previous treatment for coronary disease.Patients treated with coronary angioplasty and stent implantation in the previous month were excluded as were those who had a coronary event after major surgery.
During this period, 1236 patients with coronary syndromes were hospitalized in our center. Among these, 51 occurred less than 1 week after aspirin withdrawal. This represents an incidence of 4.1% of all hospitalized coronary events.The coronary history of these patients consisted of a previous myocardial infarction in 15 cases, a stable angina in 36 cases. None had an unstable coronary syndrome before aspirin withdrawal.Coronary syndrome following aspirin withdrawal was a ST elevation coronary syndrome in 19 cases, a non ST elevation coronary syndrome in 32.Mean delay between aspirin withdrawal and the acute coronary event was 10 ± 4.5 days.Among patients presenting with ST elevation coronary syndrome, a stent thrombosis was the culprit lesion in 10 cases. These stents had been implanted 15.5 ± 14.4 months previously.The reason for aspirin withdrawal was minor surgery in 7 cases, fibroscopy in 8, dental treatment in 13, bleeding in 3 and patient non-compliance in the remaining 20.CONCLUSIONS: Although our results do not quantify the problem, they nevertheless support the hypothesis that aspirin withdrawal in coronary patients may represent a real risk for the occurrence of a new coronary event. This problem deserves further study.
E. Ferrari, None.